Phenytoin Toxicity Treatment with Haemodialysis in Epilepsy due to Glioblastoma Multiforme

Case Reports In Neurology
13 Jan, 2020 ,

Phenytoin is one of the oldest anticonvulsants available, and due to its availability and cheap price is commonly used for treating epilepsy in the developing world, including Kenya. At therapeutic levels, phenytoin follows first-order kinetics, which changes to non-linear zero-order pharmacokinetics in the upper therapeutic and toxic range, with levels >20 mg/L being associated with toxicity. The risk factors associated with toxicity are acute overdose, toxicity from dose changes or drug error, altered physiology such as in renal failure/cirrhosis, drug-drug/drug-disease interactions, and unintentional ingestion of phenytoin such as from cocaine adulterated with phenytoin. The treatment of phenytoin toxicity is mainly supportive, but there are guidelines that suggest consideration of hemodialysis (HD) in cases of coma and incapacitating ataxia. Karishma Sharma et al describe here a case with phenytoin toxicity who was safely treated with HD, which resulted in a good outcome.

Source
Full content

A 35-year-old female was admitted urgently with status epilepticus to our regional tertiary referral centre. She was known to have epilepsy secondary to glioblastoma multiforme which had been resected 6 years prior, followed by postsurgical chemo- and radiotherapy, and with consequent dysphasia and right-sided weakness requiring home-based nursing with her husband. Her seizures were well controlled on phenytoin 100 mg three times a day until this presentation. Further history revealed that she had been treated for a urinary tract infection with nitrofurantoin for 1 week leading to this admission.

On assessment, her Glasgow Coma Scale (GCS) score was 8/15, and she had a tachycardia of 110 bpm, with otherwise normal vital observations. Her blood sugar level was normal at 5.6 mmol/L, and cardiovascular/respiratory and abdominal examinations were unremarkable. As per our emergency department protocol, she was immediately loaded with 1 g of phenytoin intravenously, diazepam 2.5 mg intravenously, then levetiracetam 1 g intravenously, and received some intravenous fluid resuscitation before being transferred to the high dependency unit.

Investigations revealed normal full haemogram, urea, potassium, creatinine, peripheral blood smear for malarial parasites, blood culture, electrocardiogram, and unenhanced computed tomography scan of the head. She had a hyponatremia of 126 mmol/L (normal range: 135–145 mmol/L), and urinalysis was turbid with leukocytes. Her phenytoin levels came back at 24 h and were markedly elevated at 65.6 μg/mL (normal range: 10–20 μg/mL). Phenytoin was therefore withheld and levetiracetam continued as maintenance at 250 mg twice a day intravenously. We added empiric piperacillin-tazobactam for treatment of urinary tract infection.

She did not have any further convulsions in the ensuing days, but her GCS score remained depressed at 10/15. Repeat serum sodium revealed a further drop to 122 mmol/L, with a raised urine osmolality of 567 mOsm (normal range: <100 mOsm), confirming syndrome of inappropriate antidiuretic hormone which was managed with 3% hypertonic saline (tolvaptan was prescribed but could not be afforded by the spouse). However, despite correction of sodium levels, the patient's GCS score remained depressed and her phenytoin levels remained elevated at 72.9 μg/mL. With no other reversible cause found and after consulting with chemical pathology and nephrology specialists, we proceeded with HD to reduce the phenytoin level more rapidly. The patient was dialysed for 4 h using a low-flux dialyser with no heparin or ultrafiltration, and levetiracetam was administered after the session (as this antiepileptic drug is otherwise dialysed out).

After one session of HD the phenytoin levels dropped to 47.3 μg/mL; assuming a linear reduction in levels, the predicted level would have been 59.5 μg/mL, which suggests the dialysis offered a further 16.7% reduction in levels. Before dialysis, the patient's GCS score was improving by 1 point every 2 days, but after dialysis this rate of improvement was doubled at 4 points in 4 days. The patient was back to her normal neurological status on day 13, with a GCS score of 15/15, and was discharged home on levetiracetam.